Volume 10 | No. 2 | Mar / Apr 2022 2 minutes
Management of patient allergies in non-hospital facilities
The Non-Hospital Medical and Surgical Facilities Patient Safety Incident Review Panel recently reviewed incidents involving allergies that could have been avoided. These incidents are being shared to assist facilities in their continuous quality improvement.
The following recommendations are important to keep in mind when dealing with allergies.
- A clear history of allergy and reaction to a medication must be obtained and documented accurately. Brand names should not be used, and the reaction should always be included.
- Many patient-reported medication allergies are not allergic reactions, but rather known side effects of the medication.
- Appropriate preoperative inquiry about medication reactions and clear documentation of answers is vital. Each team member is responsible for understanding the details and not relying on others to gather this information.
- When new information is discovered it must be added to the record following appropriate documentation standards.
- Team members must understand the relevance of a drug allergy to medications potentially used perioperatively.
- Team members must have knowledge about related medications and discussion with the operative team to ensure preventable medication adverse events do not occur.
- Facilities must have an algorithm for management of medication allergic reactions perioperatively including signs/symptoms, treatment options, observation duration and discharge patient information. This should include the possibility of a delayed reaction, treatment including EpiPen prescription and the plan for follow-up.
- Patients who have experienced a significant allergic event should be referred for further testing. A perioperative allergy clinic exists at Vancouver General Hospital and is an appropriate referral.
- One incident reviewed demonstrated a misunderstanding of the relationship between aspirin (ASA) and other NSAIDs. Aspirin is an NSAID and therefore an ASA allergy could cause a reaction to other NSAIDs, and therefore the reaction must be elicited and documented. Urticaria and angioedema from NSAID ingestion are pseudo-allergic reactions, but cross-reactivity with other COX-1 inhibitors may occur.
- Facilities should review their process of identification and management of patient medication allergies.
- Team members may be interested in this article: Clinical Management of Adult Patients with a History of Nonsteroidal Anti-Inflammatory Drug–Induced Urticaria/ Angioedema: Update, Allergy, Asthma, and Clinical Immunology, Vol 3, No 1 (Spring), 2007: pp 24–30 Allergy and Immunology 2007 NSAID reactions
Medical directors and clinical leads are encouraged to share this information with the clinical team and review protocols for management of allergies.